Illinois, 2007

Excessive Heat in Illinois, June 14 to 18, 2007

June 14 to 18, 2007 · NWS LOT · 1 event in 1 county or zone

High temperatures climbed into the lower 90s during the middle of June. Four people died from heat stress.

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High temperatures climbed into the lower 90s during the middle of June. Four people died from heat stress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 14, 9:35 AM CST, 25 minutes earlier.

Area forecast discussion, Jun 14, 9:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1035 AM CDT THU JUN 14 2007

.DISCUSSION FOR MORNING ZONES/GRIDS...
425 AM CDT

BASIC PATTERN OF HIGH AMPLITUDE UPPER RIDGE STAYING ROOTED OVER THE
UPPER GREAT LAKES REMAINS UNCHANGED ACROSS THE REGION TODAY SO
EXPECT MORE OF THE SAME...MOSTLY SUNNY AND WARM WITH A COOLING
BREEZE OFF THE LAKE.

WHILE SOME WEAK CAA BRUSHING THE FA AS IMPULSES ROTATE FROM THE
CANADIAN MARITIMES ACROSS THE LOWER LAKES AND INTO THE LOWER OH
VALLEY THE EFFECTS ON TEMPS EXPECTED TO BE MINIMAL. SLIGHT COOLING
ALOFT BUT WITH DRY AIRMASS LIKELY TO ONLY PROMOTE A FEW CU TO
DEVELOP TODAY.

UPPER LOW THAT WAS MOVING E ACROSS ALBERTA AND SASKATCHEWAN 24 HRS
AGO TOOK A HARD TURN TO THE NE AS IT ENCOUNTERED THE RIDGE AND IS
NOW SHEARING ACROSS NORTHERN HUDSON BAY. NEXT UPSTREAM IMPULSE IS
MOVING ACROSS WA AND SOUTHERN B.C. WITH IT FORECAST TO BE DEFLECTED
NOT SO SHARPLY FRI AS THE UPPER RIDGE GRADUALLY WEAKENS. WHILE
WEAKENING LOCATION OF ITS AXIS REMAINS UNCHANGED AS THE UPPER LOW
OFF THE NEW ENGLAND COAST RETROGRADES PREVENTING ANY DISPLACEMENT OF
THE RIDGE AXIS.

AS THE UPSTREAM SHORT WAVE MOVES INTO WESTERN ONTARIO FRI NIGHT
MODELS IN GOOD AGREEMENT WITH THE COLD FRONT TRAILING FROM THE
ASSOCIATED SFC LOW DROPPING S INTO THE UPPER MIDWEST AND NORTHERN
LAKES BEFORE GOING STATIONARY ACROSS MN AND NORTHERN WI ON SAT AS
THE MID/UPPER TROF CONTINUES TO QUEBEC AND THE NEXT SYSTEM CROSSES
THE SOUTHERN B.C./PAC NW COASTLINE. WITH FRONT STAYING N OF LOCAL
AREA AND UPPER SUPPORT EVEN FURTHER N THE POTENTIAL FOR PRECIP IS
NIL THRU THE WEEKEND.

SOME SIGNIFICANT DIFFERENCE ON THE TIMING OF THE SYSTEM TO MOVE
ACROSS SOUTHERN CANADA AND THE NORTHERN PLAINS FIRST PART OF NEXT
WEEK. LATEST ECMWF ONLY BRINGS OUT A PIECE OF ENERGY ON MON WHILE
DEEPENING AN UPPER TROF ACROSS THE WESTERN STATES TUE WHILE THE GFS
HAS ITS MAIN TROF TO THE GREAT LAKES AND MS VALLEY BY 00Z WED WITH
AN UPPER RIDGE BUILDING ACROSS THE WEST. THE LATEST ECMWF IS A
DEPARTURE FROM 24HRS EARLIER WITH SLOWER AND DEEPER SYSTEM THE GFS
ENSEMBLE MEANS HAVE SPED UP THE PROGRESS OF THIS SYSTEM. WHILE
TIMING OF FROPA FUZZY GIVEN BIG MODEL CONFLICTS...STILL LOOKS LIKE A
LATE MON NIGHT-TUE TIME FRAME BEST BET FOR TSRA.

TRS

&&

.AVIATION...

18Z TAFS...WITH LARGE HIGH PRESSURE RIDGING OVER THE UPR MIDWEST AND
GREAT LAKES...WINDS STILL REMAINING RATHER LIGHT FROM THE NORTHEAST.
MAY BE SOME SCT AC WRAPPING AROUND A MID LVL SYSTEM IN THE UPR OHIO
VLY TODAY...BUT SHUD BE VFR FOR NOW THRU NEXT 24 HRS

RLB.
&&

.MARINE...
1035 AM CDT

HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER OVER LAKE
MICHIGAN TODAY AND TONIGHT. THE SMALL SURFACE PRESSURE GRADIENT
WILL RESULT IN A WIND AROUND 10 KNOTS. THE WIND WILL BE FROM THE
NORTH TO NORTHEAST. A LOW IS FORECAST TO MOVE EAST FROM SOUTHERN
SASKATCHEWAN TO NORTHERN QUEBEC BY MIDNIGHT SATURDAY MORNING. THE
WIND WILL BECOME SOUTH LATE FRIDAY. A COLD FRONT WILL MOVE INTO
NORTHERN LAKE MICHIGAN FRIDAY NIGHT. THE WIND IS EXPECTED TO BE FROM
THE NORTH ON SATURDAY FOR THE NORTH HALF OF THE LAKE. THE FRONT WILL
BE WEAK AND WE DO NOT EXPECT A STRONG WIND AT THIS TIME.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jun 14, 3:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT THU JUN 14 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-150930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT THU JUN 14 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

AN AIR POLLUTION ACTION DAY HAS BEEN DECLARED FOR TODAY DUE TO
ELEVATED POLUTION LEVELS. GO TO WWW.EPA.STATE.IL.US AND
WWW.IN.GOV/IDEM FOR ADDITIONAL AIR QUALITY INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-150930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT THU JUN 14 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Cook

When
June 14, 10:00 AM CST to June 18, 8:00 PM CST
Where
Cook forecast zone
Deaths
4 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Cook2007-06-1464FemalePermanent HomeDirect
Excessive Heat, Cook2007-06-1755MalePermanent HomeDirect
Excessive Heat, Cook2007-06-1883FemalePermanent HomeDirect
Excessive Heat, Cook2007-06-1860FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43967.